Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Branchpoint covering theorems for confluent and weakly confluent maps

Authors: C. A. Eberhart, J. B. Fugate and G. R. Gordh
Journal: Proc. Amer. Math. Soc. 55 (1976), 409-415
MSC: Primary 54F50
MathSciNet review: 0410703
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A branchpoint of a compactum $ X$ is a point which is the vertex of a simple triod in $ X$. A surjective map $ f:X \to Y$ is said to cover the branchpoints of $ Y$ if each branchpoint in $ Y$ is the image of some branchpoint in $ X$. If every map in a class $ \mathcal{F}$ of maps on a class of compacta $ \mathcal{C}$ covers the branchpoints of its image, then it is said that the branchpoint covering property holds for $ \mathcal{F}$ on $ \mathcal{C}$. According to Whyburn's classical theorem on the lifting of dendrites, the branchpoint covering property holds for light open maps on arbitrary compacta. In this paper it is shown that the branchpoint covering property holds for (1) light confluent maps on arbitrary compacta, (2) confluent maps on hereditarily arcwise connected compacta, and (3) weakly confluent maps on hereditarily locally connected continua having closed sets of branchpoints. It follows that the weakly confluent image of a graph is a graph.

References [Enhancements On Off] (What's this?)

  • [1] J. J. Charatonik, Confluent mappings and unicoherence of continua, Fund. Math. 56 (1964), 213-220. MR 31 #723. MR 0176451 (31:723)
  • [2] -, On fans, Dissertationes Math. Rozprawy Mat. 54 (1967), 39 pp. MR 37 #3528. MR 0227944 (37:3528)
  • [3] K. Kuratowski, Topology. Vol. 1, PWN, Warsaw; Academic Press, New York, 1966. MR 36 #840. MR 0217751 (36:840)
  • [4] A. Lelek, A classification of mappings pertinent to curve theory, Proc. Univ. of Oklahoma Topology Conf., Norman, Oklahoma, 1972. MR 0358667 (50:11126)
  • [5] A. Lelek and D. R. Read, Compositions of confluent mappings and some other classes of functions, Colloq. Math. 29 (1974), 101-112. MR 0367900 (51:4142)
  • [6] T. Bruce McLean, Confluent images of tree-like curves are tree-like, Duke Math. J. 39 (1972), 465-473. MR 46 #4502. MR 0305372 (46:4502)
  • [7] D. R. Read, Confluent, locally confluent, and weakly confluent maps, Dissertation, University of Houston, Houston, Tex., 1972.
  • [8] G. T. Whyburn, Analytic topology, Amer. Math. Soc. Colloq. Publ., vol. 28, Amer. Math. Soc., Providence, R.I., 1963. MR 32 #425. MR 0182943 (32:425)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54F50

Retrieve articles in all journals with MSC: 54F50

Additional Information

Keywords: Branchpoint, confluent map, weakly confluent map, hereditarily arcwise connected compactum, hereditarily locally connected continuum, graph
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society